Immunotherapy Side Effects: Know What to Look For

Dr. Sally J. York goes over the types of immunotherapy-related side effects, and what patients with lung cancer and their caregivers should look out for.

While immunotherapy can drastically improve outcomes for patients with cancer, it can also come with side effects that patients and their caregivers should be aware of. Some of these toxicities can be mild, while others are serious, but palliative care and open communication with health care providers can help.

In a recent presentation at the CURE® Educated Patient Lung Cancer Summit, Dr. Sally J. York, an associate director of clinical education and medical sciences of the training program at Vanderbilt University Medical Center, provided an overview of immunotherapy-related side effects, and how they differ from common side effects that a patient might see on chemotherapy.

“The immune system, we know, has potential for really great good… we see some very good durable responses,” York said in her presentation. “But it can also cause some really significant harm.”

Common side effects from immunotherapy treatment include endocrine issues, pneumonitis, hepatitis, colitis, arthritis and rash, while rarer side effects are encephalitis (brain inflammation), uveitis, myocarditis/myositis, pancreatitis, gastritis, nephritis, and neurotoxicity (when something goes wrong in the brain or central nervous system).

There is one common thread among most immunotherapy-related side effects: they are a result of inflammation somewhere throughout the body. Additionally, palliative care may be able to help.

“Palliative care is a specialty that’s really focused on symptom management and supportive care. It’s important to know that it’s not the same thing as a referral to hospice,” York explained. “Palliative care providers are trained and have expertise in pain management and psychosocial support.”

York also noted that studies have proved that palliative care has improved outcomes for patients with advanced cancers.

“Palliative care referral does not mean that anyone is giving up. That’s probably one of the biggest misconceptions that I have to emphasize with my patients. It’s worth seeing a palliative care provider early, and it’s going to benefit (patients).”

Skin Toxicity

Skin problems the most common side effect seen with immunotherapy treatment, appearing in more than 50% of patients. It usually shows up two to four weeks after treatment started, and commonly appears as a rash that may be itchy.

Patients should notify their health care team if they have any new skin issues after starting immunotherapy treatment. Usually, the skin toxicity is low-grade and can be treated with topical creams and antihistamines.

For more serious skin toxicity (grade 3 or 4), a patient will usually receive oral corticosteroids, and may have their treatment held. If the rash does not resolve or is blistering, doctors may consider conducting a biopsy on the lesion.

Colon Toxicity

Immunotherapy-related colitis (inflammation of the colon) most typically appears as diarrhea, but a patient might have abdominal pain or blood in their stool, too. It is most commonly associated with Opdivo (nivolumab)/Yervoy (ipilimumab) combination treatment, and, on average, appears about 6 weeks after treatment started.

The treatment for colitis depends on what grade it is, York explained.

  • Grade 1 (patient has four or fewer stools a day): anti-diarrhea medicine and close monitoring
  • Grade 2 (4-6 stools per day): Hold Yervoy, give an anti-diarrhea medicine, monitor the patient and give them steroids if there is not an improvement after one week. A colonoscopy may also be considered, too.
  • Grade 3/4 (6 or more stools per day): Administration of intravenous steroids and permanently stop treatment with Yervoy. If there is no improvement after 3 or so days, the patient may need additional immune suppression.

Liver Toxicities

Immunotherapy treatment may also cause liver issues, commonly referred to as hepatic toxicities or hepatoxicity. Patients may not be able to spot this side effect themselves, since there are typically no symptoms. Doctors usually catch hepatic toxicity through abnormal lab values on blood tests.

Low-grade hepatic toxicity can be treated by holding therapy and monitoring the patient, patients experiencing grade 3 or higher liver issues may have their therapy permanently discontinued and given steroids or immunosuppression.

Lung Toxicities

Like hepatotoxicity, liver inflammation – called pneumonitis – may be difficult for a patient to catch. It can only be diagnosed through imaging done by a doctor.

Grade 1 pneumonitis needs no treatment but should be closely monitored. A patient may have grade 2 pneumonitis if they are experiencing shortness of breath. Then, if they are being treated with Keytruda (pembrolizumab), it should be held, and the patient should be given steroids. Then, patients can be weaned off the steroids and back on to their immunotherapy.

More serious pneumonitis (grade 3/4) will require a patient to receive oxygen. At this point, their doctor will prescribe them steroids and permanently discontinue immunotherapy treatment. If their lung issues do not get better, they may have to have further immunosuppression.

In summary, York emphasized that patient-provider communication is key when it comes to managing side effects.

“These side effects that our patients experience needs to be reported promptly to the provider,” she said. “Because they need to manage promptly to avoid really bad outcomes.”

For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.